Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Raleigh, NC

May 23, 2004Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2004, 7:27 PM EDT for Moore County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 7:27 PM EDT (23:27 UTC)
Expired
May 23, 2004, 8:00 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 232327
SVRRAH
NCC125-240000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ROBBINS...OR ABOUT 12 MILES
  EAST OF TROY...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL IS
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HIGHFALLS AND WESTMORE.

GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY 
FROM WINDOWS.

LAT...LON 3546 7980 3534 7964 3549 7941 3550 7961

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:05 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 23, 3:05 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SUN MAY 23 2004

.DISCUSSION...

GSO U/A OUT OF SERVICE UNTIL FURTHER NOTICE. ADDITIONAL PARTS NEED
TO BE ORDERED. THUS NO UPPER AIR DATA FROM GSO TONIGHT OR MON
MORNING.

WATER VAPOR IMAGERY DEPICTS SHEAR AXIS CROSSING CENTRAL NC AT THIS
TIME HELPING TO TRIGGER SCATTERED CONVECTION  ALONG SURFACE
CONVERGENCE BOUNDARY. THIS BOUNDARY EXTENDS FROM LAURINBURG TO
LILLINGTON TO SMITHFIELD TO ROANOKE RAPIDS.  EXPECT TO SEE THE
GREATEST COVERAGE IN THIS REGION THROUGH THE EVENING. CURRENT
FORECAST HAS 40% POP THROUGH MIDNIGHT. MAY BUMP THIS UP BASED ON
RADAR TREND/MSAS PRIOR TO 20Z.

WEAK PERTURBATIONS ALOFT WILL CONTINUE TO CROSS CENTRAL NC THROUGH
TUE. HOWEVER FLOW IN THE LOW AND MID LEVELS BECOMES MORE WEST RATHER
THAN SW MON-TUE. THIS FLOW MAY HELP ADVECT DRIER AIR INTO THE
ATMOSPHERE OVER CENTRAL NC... DECREASING PW VALUES FROM 1.5 INCHES
TO 1.2 INCHES. THUS... EXPECT CONVECTIVE COVERAGE TO DECREASE MON
AND MORE SO TUE. WILL GO WITH SLIGHT/SMALL CHANCE OF
AFTERNOON/EVENING MON AND SLIGHT CHANCE TUE.

NEXT SHOT AT ORGANIZED CONVECTION APPEARS TO BE LATE WED/WED NIGHT
AS S/W MOVES FROM GREAT LAKES INTO SOUTHERN NEW ENGLAND WITH TAIL
END OF S/W CROSSES FORECAST AREA. WILL BUMP POPS UP TO 40%.

THU WILL FEATURE CONTINUED CHANCE AS FRONT REMAINS IN VICINITY. WILL
GO WITH WITH DRY/WARM CONDITIONS FRI-SUN.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

WSS
Hazardous weather outlook, May 23, 4:09 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EDT SUN MAY 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230808-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
409 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE UNTIL AROUND MIDNIGHT. THE STORMS WILL PRODUCE DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN. SOME FLOODING WILL BE
POSSIBLE...ALONG WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS IN
THE EASTERN PIEDMONT AND COASTAL PLAIN HAVE THE BEST CHANCE OF
SEEING STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY AFTERNOON AND EVENING...THEN A BETTER CHANCE OF STORMS
WEDNESDAY AND THURSDAY. ANY STORMS THAT FORM WILLL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SOME
HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 5:48 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
548 PM EDT SUN MAY 23 2004

NCZ007>010-024>026-041-232245-
DURHAM NC-FRANKLIN NC-GRANVILLE NC-ORANGE NC-PERSON NC-VANCE NC-WAKE
NC-WARREN NC-
548 PM EDT SUN MAY 23 2004

...THUNDERSTORMS DEVELOPING RAPIDLY FROM HILLSBOROUGH AND PITTSBORO
EAST THROUGH ROUGEMONT AND OXFORD.

AT 548 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING
RAPIDLY ACROSS ORANGE... SOUTHERN PERSON... SOUTHERN GRANVILLE...
WESTERN FRANKLIN... AND EXTREME NORTHERN WAKE COUNTIES. THESE
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD AND PRODUCE FREQUENT
LIGHTNING... GUSTY WINDS TO 40 MPH... AND VERY HEAVY RAIN THROUGH
700 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE THUNDERSTORMS
INCLUDE: HILLSBOROUGH... ROUGEMONT... GORDONTON... CREEDMOOR...
OXFORD... AND DURHAM.

IN ADDITION... THUNDERSTORMS ARE EXPECTED TO MOVE FROM CHATHAM
COUNTY EAST INTO WESTERN WAKE COUNTY BEFORE 700 PM. LOCATIONS THAT
MAY BE AFFECTED INCLUDE: RDU INTERNATIONAL AIRPORT... APEX...
CARY... RALEIGH... AND WAKE FOREST.

SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS WHEN THUNDER IS
FIRST HEARD. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

BADGETT
Special weather statement, May 23, 6:00 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
600 PM EDT SUN MAY 23 2004

NCZ021-038-232300-
DAVIDSON NC-FORSYTH NC-
600 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS APPROACHING DAVIDSON AND FORSYTH COUNTIES
FROM THE WEST...

AT 600 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS APPROACHING THE YADKIN RIVER FROM DAVIE AND YADKIN
COUNTIES. IN ADDITION... AN ISOLATED THUNDERSTORM WAS DEVELOPING
AHEAD OF THE LINE NEAR WELCOME OVER WEST CENTRAL DAVIDSON COUNTY.
THESE STORMS WERE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL
MOVE INTO THE CLEMMONS... WEST BEND ARCADIA... WELCOME... LEXINGTON
AND WINSTON-SALEM AREAS BEFORE 630 PM.

FREQUENT LIGHTNING... WIND GUSTS TO 40 MPH... AND VERY HEAVY RAIN
WILL ACCOMPANY THESE STORMS. SMALL HAIL IS POSSIBLE.

QUICKLY MOVE OFF OF OPEN FIELDS... AWAY FROM SWIMMING AREAS... AND
OFF OF GOLF COURSES AS SOON AS THE SKY TURNS BLACK. DO NOT WAIT FOR
THUNDER. SEE SHELTER INDOORS.

BADGETT
Special weather statement, May 23, 6:28 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT SUN MAY 23 2004

NCZ007>010-024>026-041-232330-
DURHAM NC-FRANKLIN NC-GRANVILLE NC-ORANGE NC-PERSON NC-VANCE NC-WAKE
NC-WARREN NC-
628 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS OVER DURHAM... SOUTHEAST PERSON... AND
GRANVILLE COUNTIES...

AT 628 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
EXTENDING FROM THE ENO RIVER STATE PARK NORTHEAST THROUGH BAHAMA...
OXFORD AND BEREA. THESE STORMS WERE MOVING TO THE EAST NORTHEAST AT
25 MPH AND WILL AFFECT DURHAM... GORMAN... HESTER... CREEDMOOR...
AND OXFORD THROUGH 700 PM. THE STORMS MAY EXTEND INTO FAR NORTHERN
WAKE COUNTY NEAR FALLS LAKE AND WAKE FOREST BUT THEY ARE NOT
EXPECTED TO AFFECT THE CARY OR RALEIGH AREAS.

FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND VERY HEAVY RAIN
WILL OCCUR WITH THESE STORMS.

SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS WHEN THUNDER IS
FIRST HEARD. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

BADGETT
Special weather statement, May 23, 6:48 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT SUN MAY 23 2004

NCZ021-022-038-039-232345-
DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC-
648 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS OVER SOUTHEAST FORSYTH AND NORTH DAVIDSON
COUNTIES MOVING TOWARD THE PIEDMONT TRIAD AIRPORT AND HIGH POINT...

AT 648 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WELCOME AND LEXINGTON EXTENDING NORTH TO THE SOUTHEAST SIDE OF
WINSTON-SALEM. THEY WERE MOVING EAST NORTHEAST AT 25 MPH.

THESE STORMS WILL AFFECT THOMASVILLE... LEXINGTON... HIGH POINT...
KERNERSVILLE... EAST WINSTON-SALEM... AND THE PTI AIRPORT THROUGH
730 PM.

FREQUENT INTENSE LIGHTNING... GUSTY WINDS OF 40 TO 50 MPH... VERY
HEAVY RAIN AND SMALL HAIL IS EXPECTED.

TAKE COVER INDOORS UNTIL THESE STORMS PASS.

BADGETT
Special weather statement, May 23, 6:59 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT SUN MAY 23 2004

NCZ073>076-083-084-232356-
ANSON NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...ROCKINGHAM...
SANFORD...SOUTHERN PINES...TROY AND WADESBORO
659 PM EDT SUN MAY 23 2004

...STORMS DEVELOING RAPIDLY FROM ALBEMARLE AND NORWOOD EAST TO
SANFORD...

STRONG STORMS CAPABLE OF PRODUCE STRONG WIND GUSTS OVER 35 MPH...
PEA TO MARBLE SIZE HAIL... TORRENTIAL DOWNPOURS... AND FREQUENT
LIGHTNING WILL CONTINUE TO POP UP FROM ALBEMARLE AND NORWOOD EAST
THROUGH TROY... SOUTHERN PINES... CARTHAGE... TO SANFORD THROUGH 8
PM.

PEOPLE ARE ADVISED TO KEEP AN EYE ON THE SKY THROUGH THE EVENING. IF
YOU SEE OR HEAR A STORM NEARBY... STOP OUTDOOR ACTIVITIES AND MOVE
INSIDE A SAFE SHELTER IMMEDIATELY. REMEMBER... IF YOU ARE CLOSE
ENOUGH TO HEAR THUNDER... YOU CAN BE STRUCK BY LIGHTNING. BOATERS IN
THE AREA SHOULD HEAD TO SHORE.

GIH
Special weather statement, May 23, 6:59 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT SUN MAY 23 2004

NCZ073>076-083-084-232356-
ANSON NC-LEE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-STANLY NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...ROCKINGHAM...
SANFORD...SOUTHERN PINES...TROY AND WADESBORO
659 PM EDT SUN MAY 23 2004

...STORMS DEVELOPING RAPIDLY FROM ALBEMARLE AND NORWOOD EAST TO
SANFORD...

STRONG STORMS CAPABLE OF PRODUCE STRONG WIND GUSTS OVER 35 MPH...
PEA TO MARBLE SIZE HAIL... TORRENTIAL DOWNPOURS... AND FREQUENT
LIGHTNING WILL CONTINUE TO POP UP FROM ALBEMARLE AND NORWOOD EAST
THROUGH TROY... SOUTHERN PINES... CARTHAGE... TO SANFORD THROUGH 8
PM.

PEOPLE ARE ADVISED TO KEEP AN EYE ON THE SKY THROUGH THE EVENING. IF
YOU SEE OR HEAR A STORM NEARBY... STOP OUTDOOR ACTIVITIES AND MOVE
INSIDE A SAFE SHELTER IMMEDIATELY. REMEMBER... IF YOU ARE CLOSE
ENOUGH TO HEAR THUNDER... YOU CAN BE STRUCK BY LIGHTNING. BOATERS IN
THE AREA SHOULD HEAD TO SHORE.

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
May 22, 8:42 PM EDTFlash Flood WarningRAHWilson93 min
May 22, 9:34 PM EDTFlash Flood WarningRAHNash86 min
May 22, 9:42 PM EDTSevere Thunderstorm WarningRAHWilson33 min
May 22, 10:09 PM EDTFlash Flood WarningRAHWilson3 hr
May 22, 10:54 PM EDTFlash Flood WarningRAHNash2 hr
May 22, 11:37 PM EDTFlash Flood WarningRAHJohnston113 min
May 23, 12:49 AM EDTSevere Thunderstorm WarningRAHDurham26 min
May 23, 1:51 AM EDTFlash Flood WarningRAHDurham84 min
May 23, 2:26 PM EDTFlash Flood WarningRAHHarnett94 min
May 23, 3:35 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 23, 4:28 PM EDTSevere Thunderstorm WarningRAHWayne32 min
May 23, 4:46 PM EDTSevere Thunderstorm WarningRAHHarnett29 min
May 23, 4:50 PM EDTSevere Thunderstorm WarningRAHAlamance25 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHCumberland25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.